Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 151, NWS Goodland, KS

July 2, 2001Cheyenne County, Kansas; Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 2, 2001, 8:57 PM CDT for Cheyenne County, Kansas; Yuma County, Colorado. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 2001, 8:57 PM CDT (01:57 UTC)
Expired
Jul 2, 2001, 9:45 PM CDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Yuma County, CO, Cheyenne County, KS

The radar

The Goodland radar (KGLD), 67 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 9:18 PM CDTHail 0.75St Francis, KS
Jul 2, 9:35 PM CDTThunderstorm Wind 61 EWray, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 4:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
3631 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

061 
WUUS53 KGLD 030157
SVRGLD
COC125-KSC023-030245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
857 PM CDT MON JUL 2 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN YUMA COUNTY IN NORTHEAST COLORADO
  CHEYENNE COUNTY IN NORTHWEST KANSAS

* UNTIL 945 PM CDT(845 PM MDT)

* AT 857 PM CDT(757 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF BEECHER ISLAND...OR
  ABOUT 16 MILES NORTHWEST OF ST. FRANCIS...MOVING SOUTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BONNY RESERVOIR AT 805 PM MDT
  HALE AT 810 PM MDT
  ST. FRANCIS...WHEELER AT 945 PM CDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...BIRD CITY...WRAY...VERNON
AND IDALIA.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 4028 10233 3958 10236 3958 10146 3998 10146
          3999 10202

VPAPOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:29 PM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, Jul 2, 3:29 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT MON JUL 2 2001

FORECAST CONCERNS WL BE CHC OF TSRA THROUGH PD FOLLOWED BY MAX TEMPS.

SFC TROF/DRYLINE NEAR WRN CWFA AND EXTENDING INTO WRN NEB. ALSO COLD
FRONT IS DRAPED ACROSS NRN NEB. WEAK S/W MOVG IN FM THE WEST WITH
50H RIDGE CENTERED NEAR FOUR CORNERS. BASED ON INITIAL ANALYSIS...
CURRENT TRENDS...AND SATL...WL PREFER THE AVN OVERALL. HWVR...WL
ADJUST THE AVN TEMPS TWD THE END OF SHORT TERM. THE 85H TEMPS LOOK
TOO COOL BASED ON UPR LVL RIDGE HOLDING FAST AND COOL BIAS RECENTLY
OF THAT GUIDANCE.

AT 50H...MODELS HAD TROUBLE INITIALIZING WELL ON RDG. THE ETA/NGM
HAVE HEIGHTS TOO HIGH...THE RIDGE TOO FAR EAST...AND TOO FAR NORTH.
THE AVN DID THE SAME THING BUT WAS DOING MUCH BETTER. AT 85H...
MODELS WERE TOO COOL OVR WRN AND NRN CONUS WITH AVN DOING BETTER.

FOR TON...AVN WANTS TO DRAG A WEAK JETLET ACROSS CWFA. SATL IS SHOWG
A VERY SUBTLE/WEAK S/W MOVG IN FROM THE NW. MODELS APPEAR TO CATCH
THIS FEATURE WITH THE AVN LOOKG TO BE SLIGHTLY BETTER. TSRA DVLPMENT
HAS ALREADY BEGUN FM SE WY/NCNTRL CO INTO WRN NEB AHEAD OF THIS
FEATURE AND ALONG AREA OF SFC MSTR CONVERAGE AS INDICATED BY LAPS.
ETA K-F DEVELOPS ONE AREA ALONG WRN EDGE OF CWFA NEAR DRY/TROF LINE
LATE THIS AFTN...AND THEN A MUCH BROADER/MORE INTENSE AREA MOVG IN
FROM THE NW DURG THE NIGHT.

BASED ON WHAT CURRENT OBSERVATIONAL DATA IS SHOWG...SCENARIO ETA K-F
IS PAINTING IS ON TRACK. WL GENL GO SCT POPS OVER ENTIRE CWFA. SVR
THREAT A DEFINITE PSBLTY WITH VERY UNSTABLE/MOIST AMS. WL PUT IN
LCLLY HEAVY RNFL IN ALL ZONES WITH VERY MOIST AMS.

FOR TUE/TUE NGT...MSTR REMAINS AMPLE OVER THE REGION. ALSO DUE TO
RDG PULLING BACK INTO THE GREAT BASIN...FLOW BECOMES MORE NW ALOFT.
IN THIS FLOW...THE ETA/AVN INDICATE A RATHER STRONG 7-5H S/W MOVG IN
FROM THE NW. WITH THIS IN MIND...WL GO SLGT CHC DURG THE DAY...
ESPECIALLY IN THE WEST...AND ONCE AGAIN GO SCT FOR THE NIGHT. AREAS
THAT RECEIVED SUBSTANTIAL RNFL LAST NIGHT ARE 3 TO 5 DEGREES COOLR
THAN EVERYBODY ELSE AND BLO GUIDANCE. WL MAKE THEM THE COOLEST GROUP
AND GO SLIGHTLY BLO GUIDANCE AGAIN. EVERYONE ELSE WL GO NEAR TO ABV.

FOR WED...AIR MASS REMAINS MOIST WITH LOW LVL UPSLOPE FLOW. MAIN
DYNAMICS HOLD OFF TIL WED NIGHT...SO WL LEAVE TSRA OUT DURG THE DAY.
WL AGAIN PLAY THE SAME TREND ON MAXES AS DID ON TUE.

FOR THE EXTENDED...ALL MEDIUM RANGE MODELS DOING WELL THROUGH THIS
MORNING. ALSO THEY ARE SIMILAR TO EACH OTHER IN THEIR SOLNS...AND
THEIR TRENDS FROM THEIR PREVIOUS RUN. AMPLIFYING SYSTEM ALG WCST WL
PULL BACK AND AMPLIFY 50H RIDGE. THIS WILL PUT AREA IN A WEAK W TO
NW FLOW ALOFT. THEN ABV MENTIONED SYSTEM MOVES INLAND AND FLATTENS
RDG...AND PUTS CENTER OVR SRN PLAINS. WHEN NEXT SYSTEM STARTS
DIGGING ALONG WCST TWD END OF EXTENDED PD...PATTERN STARTS ALL OVER
AGAIN WITH RDG AMPLIFYING...AND GETTING PULLED BACK TO NEAR FOUR
CORNERS. BASED ON SATL...PERSISTENCE...AND SMLR MODEL SOLNS...
CONFIDENCE RATHER HIGH IN THIS SCENARIO.

NOTHING HAS SCOURED OUT MSTR AND REMAINS TRAPPED OVER CWFA UNDER
WEAK FLOW ALOFT. ONCE RDG GETS SUPPRESSED SOUTH SHOULD SEE AN
INFLUX/INCREASE OF MONSOON/SUBTROPICAL MSTR FROM SW. ANY KIND OF SFC
BNDRY/WEAK FEATURE ALOFT HAS KICKED OFF TSRA WITH THIS AMS. MODELS
HAVE TENDED TO UNDERDO TSRA RECENTLY...AND THIS SCENARIO LOOKS TO
CONTINUE. WL KEEP CHC OF TSRA THROUGH EFP. SEE NOTHING TO
DRAMATICALLY COOL TEMPS DOWN WITH MID/UPR LVL RDG IN PLACE. SO WL
KEEP MAXES ABV NORMAL.

.GLD...NONE.

BULLER

In the hours before

Special weather statement, Jul 2, 3:53 PM CDT, 5 hours 4 minutes before
COZ090-NEZ079>081-030400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
253 PM MDT MON JUL 2 2001

...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHEAST COLORADO AND SOUTHWEST NEBRASKA UNTIL 10
PM MDT (11 PM CDT)...

THE COUNTY INCLUDED IN THE WATCH FOR NORTHEAST COLORADO IS YUMA AND
IN SOUTHWEST NEBRASKA ARE DUNDY...HITCHCOCK...RED WILLOW.

ABUNDANT LOW LEVEL MOISTURE SOUTH OF A STATIONARY FRONT OVER
NEBRASKA WILL COMBINE WITH DAYTIME HEATING TO PRODUCE THUNDERSTORMS
OVER NORTHEAST COLORADO AND SOUTHWEST NEBRASKA THIS AFTERNOON AND
EVENING. SOME OF THE STORMS MAY BECOME SEVERE WITH HAIL UP TO TWO
INCHES IN DIAMETER AND THUNDERSTORM WIND GUSTS TO 70 MPH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS POTENTIAL SEVERE WEATHER EVENT.

VP

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:16 PM CDTSevere Thunderstorm WarningGLDThomas59 min
Jul 2, 9:41 PM CDTSevere Thunderstorm WarningGLDKit Carson49 min
Jul 2, 9:45 PM CDTSevere Thunderstorm WarningGLDYuma45 min
Jul 3, 6:07 PM CDTTornado WarningGLDYuma38 min
Jul 3, 6:12 PM CDTTornado WarningGLDKit Carson48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.